North Carolina, 2017

Heavy Rain in North Carolina, August 13, 2017

August 13, 2017 · NWS AKQ · 6 events in 5 counties and zones

Scattered showers and thunderstorms in advance of a cold front produced heavy rain across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms in advance of a cold front produced heavy rain across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 5:55 AM EST, 5 minutes earlier.

Area forecast discussion, Aug 13, 5:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
655 AM EDT Sun Aug 13 2017

.SYNOPSIS...
A weakening cold front will stall across North Carolina
today...then will push back north tonight into Monday as a wave
of low pressure moves along the boundary. Additional areas of
low pressure will move along the front into Tuesday...with high
pressure finally building north of the region by Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weakening cold front settles just S of the FA today. Band of
ISOLD-SCT SHRAs centered along a line from FVX-SBY attm.
Continuing chc PoPs through the early/mid morning. After
that...uncertain about amount of drying/clearing N-S. Most
models keeping fair amount of moisture along-S of a FVX-MFV
line...w/ highest PoPs along-S of the VA-NC border (late this
morning/afternoon). Highs mainly 80-85F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The frontal boundary will linger just S of the local area
through Mon. Maintaining chc to likely PoPs across srn VA-NE NC
into tonight w/ PoPs aob 15% central/N. Flow aloft turns back a
bit to the SW later Sun night/Mon...lifting the boundary a bit
back N. PoPs increase back to 40-60% for much of the CWA (still
highest S and E) Mon into Mon evening as the boundary is pushed
back N. Lows tonight in the u60s N to 70-75F S. Highs Mon in the
u70s-l80s N to the m80s S. The front lingers over the S
Tue...as tropical low pressure remains well offshore. PoPs Tue
drop off across the N but remain in the high chc-likely range
over the S/SE. Highs Tue mainly 80 to 85 F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Frontal boundary will be laying acrs NC and off the coast for
Tue night thru Wed, then gets pushed well S of the area for Wed
night thru Thu, as sfc high pressure builds into the region then
off the coast. Will have slgt to chc Pops over srn half of the
area Tue night and Wed, then mainly dry conditions (10-14% Pops)
for Wed night and Thu. At least slgt chc to chc Pops return for
Thu night thru Sat, as a trough of low pressure and a cold front
affect the region. Highs will range fm the mid 80s to near 90
thru the period, with lows ranging fm the mid 60s to lower 70s.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VRB CIGs across the area...w/ periodic MVFR conditions...spotty
IFR...mainly over far srn/SE VA and NE NC. Conditions improve
from N-S across the region today with potentially sub-VFR
conditions lingering across far southern portions of the region.
Unsettled conditions with periodic convection continues through
Tue as a boundary remains across the region...allowing for a
series of disturbances to cross the area.

&&

.MARINE...
No headlines necessary with this forecast package. A cold front
drops through the waters this morng as high pressure builds N
of the area, with just 10-15 kt N winds expected briefly behind
the front. 5-10 kt NE/E winds then for this aftn and eveng with
1-2 ft waves over the Bay and 2-3 ft seas over cstl wtrs. The
front will remain near the Carolina coast through mid week. A
prolonged period of weak onshore flow is expected during this
timeframe with seas up to 3 ft. The sub-SCA conditions are
expected to continue through the end of the week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...TMG
AVIATION...ALB
MARINE...MAS
Hazardous weather outlook, Aug 13, 1:14 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
214 AM EDT Sun Aug 13 2017

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-140615-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
214 AM EDT Sun Aug 13 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Perquimans

When
August 13, 6:00 AM EST
Where
Perquimans County, 1 mi SW of Burgess
Reported by
CoCoRaHS
Coordinates
36.120, -76.413

Rainfall total of 2.53 inches was measured at Burgess (1 SW).

Heavy Rain, Hertford

When
August 13, 6:50 AM EST
Where
Hertford County, Ahoskie
Reported by
AWOS
Coordinates
36.280, -76.980

Rainfall total of 2.78 inches was measured at Ahoskie.

Heavy Rain, Chowan

When
August 13, 7:00 AM EST
Where
Chowan County, 3.34 mi W of Meege Xrds
Reported by
CoCoRaHS
Coordinates
36.223, -76.709

Rainfall total of 4.70 inches was measured at Arrowhead Beach.

Heavy Rain, Bertie

When
August 13, 8:17 AM EST
Where
Bertie County, 3 mi ENE of Windsor
Reported by
RAWS
Coordinates
36.017, -76.900

Rainfall total of 3.20 inches was measured at Windsor (3 ENE).

Heavy Rain, Bertie

When
August 13, 8:20 AM EST
Where
Bertie County, Windsor
Reported by
River/Stream Gage
Coordinates
36.000, -76.950

Rainfall total of 2.47 inches was measured at Windsor.

Heavy Rain, Pasquotank

When
August 13, 8:25 AM EST
Where
Pasquotank County, Elizabeth City
Reported by
River/Stream Gage
Coordinates
36.300, -76.230

Rainfall total of 4.28 inches was measured at Mariners Wharf Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719973, 719971, 719970, 719968, 719969, 719972.